Mississippi, 2022

Strong Wind in Mississippi, March 30, 2022

March 30, 2022 · NWS MEG · 1 event in 1 county or zone

A tight pressure gradient created strong non-thunderstorm wind gusts ahead of a shortwave trough and cold front that moved across the region during the afternoon and evening of 3/30/2022.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A tight pressure gradient created strong non-thunderstorm wind gusts ahead of a shortwave trough and cold front that moved across the region during the afternoon and evening of 3/30/2022.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 30, 11:49 AM CST, 11 minutes earlier.

Area forecast discussion, Mar 30, 11:49 AM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1249 PM CDT Wed Mar 30 2022

.UPDATE... /issued 1035 AM CDT Wed Mar 30 2022/

10:00 am temperatures are running a little cooler than expected,
currently in the low 70s across most of the Midsouth. Breaks in
cloud cover were a bit more prominent earlier in the day but
overcast conditions currently prevail. In theory this should help
limit our severe weather potential, but there is still a ton of
dynamic energy that will likely result in an active afternoon.
Widespread damaging wind remains the primary threat, with the
possibility of brief tornadoes if there are bows in the expected
line of thunderstorms as it moves across the Midsouth. Damaging
wind is also possible away from thunderstorms due to the tight
pressure gradient across the area. The line of storms should make
it into east Arkansas around noon, to the Mississippi River by
3-4pm and to the Tennessee River after 5PM.

&&

.PREV DISCUSSION... /issued 653 AM CDT Wed Mar 30 2022/

At 3:00 AM CDT, temperatures are in the mid to upper 60s with
sustained wind speeds around 15 MPH with gusts to 35 MPH. The wind
speeds will only increase as we move through the day. We could
see sustained wind around 25-30 MPH with gusts 55-60 MPH.
Therefore, High Wind Warning is in effect from 7AM-7PM. It can't
be understated that high wind can topple trees and power lines and
thus power outages are likely. Vehicles and especially high
profile vehicles can be blown off the roads. Please use caution
while out on the roads.

Significant severe weather is possible today as a strong negatively
tilted shortwave trough is moving across Southwest Texas towards the
Mid-South. This trough and attendant cold front will traverse the
region throughout the day. Right now, southwest Tennessee, eastern
Arkansas along the Mississippi River and all of north Mississippi
are in a Moderate Risk for severe weather. The rest of the area is
under an Enhanced Risk.

There is ample shear, a strong LLJ, along with WAA ahead of the
front, PWATs in the 1-1.5in range and CAPE values in the 500-1000
J/kg  so all modes of severe weather are on the table for today. The
primary storm mode looks to linear QLCS type with a small chance of
some discrete supercellular development ahead of the front where we
can see some cloud breaks. While unlikely given current set-up it is
non-zero chance. Within the QLCS and any bowing segments that
develop, wind gusts to 75mph are very possible. Quick spin up
tornadoes are also possible, with the possibility of a few strong
tornadoes. Heavy rain is also likely and thus WPC has all of the Mid-
South in a Slight Risk for Flash Flooding. We could see 2 inches
of rain with locally higher amounts in a relatively short period. As
always DO NOT drive through flooded roadways. Please have
multiple ways to receive warnings. This front should exit the area
by early Thursday morning.

Thursday and Friday look to be dry and cool as almost zonal flow
sets up overhead. Temperatures look to be in the upper 50s and 60s
with overnight lows in the upper 30s and mid 40s.

A shortwave rotating around a low stationed over the Canadian
Prairie Provinces looks to move over the area for Saturday bringing
another round of showers and a few thunderstorms. At this time it
doesn't look to be anything severe, however this will be watched
closely as we get closer to Saturday. This will cool temperatures
off slightly into the low to mid 60s for daytime highs on Saturday.

Sunday and Monday we look to be mostly dry with a gradual warming
trend as temperatures will be near 70 degrees for most of the area
by Monday. The next disturbance will approach the area late Monday
night, bringing yet another round of showers and thunderstorms.
Active weather pattern ahead. Stay tuned here for any updates!

SMW

&&

.AVIATION...

18Z TAF Set

Southerly winds are increasing across the Mid-South. Seeing gusts
up to 30 KTS already. Speeds will continue to increase this
afternoon until a line of convection moves through the region.
Did not change the timing of the convection much. Still expecting
line to move through KJBR between 19-22Z, KMEM between 20-23Z,
KMKL between 21-24Z, and KTUP between 22-01Z. MVFR CIGS will
spread into the area behind the convection and will persist at
KMKL and KTUP through 15-17Z. Winds will subside after the
convection but will still remain gusty.

KRM

&&

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...High Wind Warning until 7 PM CDT this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

MO...High Wind Warning until 7 PM CDT this evening for Dunklin-
     Pemiscot.

MS...High Wind Warning until 7 PM CDT this evening for Alcorn-Benton
     MS-Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee
     MS-Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...High Wind Warning until 7 PM CDT this evening for Benton TN-
     Carroll-Chester-Crockett-Decatur-Dyer-Fayette-Gibson-
     Hardeman-Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-
     Madison-McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Mar 30, 10:59 AM CST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Memphis TN
1159 AM CDT Wed Mar 30 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-311900-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
1159 AM CDT Wed Mar 30 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

Severe weather is likely across the entire Mid-South. The greatest
risk is across north Mississippi. The primary hazards are
damaging wind and tornadoes. A secondary hazard includes flash
flooding.

Timing of severe storms will be most likely over east Arkansas
and the Missouri Bootheel during late morning to early afternoon,
and over west Tennessee and north Mississippi in the early to
late afternoon.

In addition to the severe weather threat, very strong non-
thunderstorm wind with gusts to 60 mph are expected across the
entire Mid-South. The wind will be sufficiently strong to cause
tree damage and power outages. It will also make travel difficult,
especially for high profile vehicles and particularly on east-
west highways.

Strong wind may also result in localized blowing dust around
freshly plowed fields resulting in diminished visibility.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed today.

In the hours before

Local storm report, Mar 30, 11:56 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1256 PM CDT WED MAR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     TSTM WND DMG     3 WNW BLUE GOOSE        35.72N 88.63W
03/30/2022                   MADISON            TN   PUBLIC

            1-INCH TREE LIMBS BROKEN; SHINGLES BLOWN
            OFF.

&&

SWB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Union

When
March 30, 12:00 PM CST to 2:00 PM CST
Where
Union forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
34.491, -89.004 (the zone’s center; the record gives no point)

A non-thunderstorm wind gust of 50 mph was estimated four miles north-northwest Ecru. A large tree was knocked down on a vehicle in Ignomar.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2022Every state in 2022This day in weather historyWarnings in Mississippi, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013812.